How effective are alternative therapies for Graves Disease, and what are the risks?

Dear doctors, I've had Grave’s desease for 3 years now. It was previously well-controlled with Carbimazole. Recently, my parents spent a lot of money for an alternative therapy. This treatment is called nutrition treatment, and involves taking a surplus of fiber, vitamins and minerals, plus 6 dosages of protein powder daily. After 3 days of treatment, I felt weak due to constant and worsening diarrhoea. This was claimed to be part of the detoxing process by the seller. I would like to know whether there is any evidence for alternative therapies for treating Grave's Disease, and whether there are any risks involved? Thank you very much! 

 
Grave's disease is the commonest cause of hyperthyroidism (excess thyroid hormones) and its effects on your body is akin to everything "speeding up". Your metabolism speeds up so you lose weight and feel hot and sweaty, your bowels move faster so you get loose stool/diarrhoea, your heart speeds up so you may notice that your heart is beating very quickly, your mind is very active and may have difficulty sleeping and you may notice some tremors in your hands.
 
These are some of the signs and symptoms of hyperthyroidism. Our main concern is the heart, because if you heart keeps beating too quickly for too long, you may develop heart failure. In severe cases, thyroid storm may develop. This is a life threatening condition where there may be manifestations such as heart failure and you may become drowsy/confused/have a change in mental state.
 
Treatment is essential and involves medications to block the thyroid gland from making more thyroid hormone. This group of medication is called Thionamides and Carbimazole is one of them. Another medication is given whilst the thyroid hormone is still high to bring down your heart rate. You will need to be evaulated by your doctor who will determine whether or not it is safe to start it. 
 
I'm afraid alternative therapy and nutrition treatment cannot replace medical therapy for Grave's disease. Carbimazole should only be stopped at the advice of your doctor as he/she will be able to determine whether or not it's safe to stop. If you suddenly stopped taking Carbimazole and switched to alternative therapy, the diarrhoea and weakness that you're experiencing is possibly the result of high thyroid hormone levels.
 
I would suggest seeing your doctor as soon as possible for an evaluation. If you stopped Carbimazole because of some side effects that you're experiencing, please discuss this with your doctor as there are other medications available. 
1561 views 2 Oct 2018
Not the question you're looking for? Browse other questions tagged Hormonal Conditions Health & Fitness or ask your own question now FOR FREE.
Consult Doctors. FREE.
Real Doctors, Expert Answers
Connect with Facebook Connect with Google For Doctors
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Consult Doctors. FREE.
Real Doctors, Expert Answers
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Registration Progress
Step 1: Indicate Topics of Interests
Step 2: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Indicate Topics of doctors
Step 2: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE
Consult Doctors. FREE.
Real Doctors, Expert Answers
Continue with Facebook Continue with Google

or

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Continue with Facebook Continue with Google

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR ANSWER HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR ANSWER

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR THREAD HAS BEEN

SUCCESSFULLY CREATED.

HEAD OVER TO FORUM PAGE NOW

TO JOIN THE DISCUSSION

YOUR THREAD

HAS BEEN

SUCCESSFULLY

CREATED.

HEAD OVER TO THE FORUM PAGE NOW

TO JOIN THE DISCUSSION!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

YOUR CONSULTATION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL

GET BACK TO YOU SHORTLY.

YOUR CONSULTATION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS

WILL GET

TO YOU

SHORTLY.

MESSAGES TO